Alert archive / New Mexico / Red Flag Warnings in 2017
Red Flag Warning 16, NWS El Paso, TX
NWS El Paso, TX issued this red flag warning at Apr 28, 2017, 4:00 PM MDT for Grant County, Hidalgo County, Luna County, New Mexico. It took effect at Apr 29, 2017, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 28, 2017, 4:00 PM MDT (22:00 UTC)
- In effect from
- Apr 29, 2017, 12:00 PM MDT
- Expired
- Apr 29, 2017, 7:00 PM MDT
- In force
- 7 hr
- Issued by
- NWS El Paso, TX
Counties Grant County, NM, Hidalgo County, NM, Luna County, NM
The radar
The El Paso radar (KEPZ), 156 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 10.0 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2133 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
304 WWUS84 KEPZ 282200 RFWEPZ URGENT - FIRE WEATHER MESSAGE National Weather Service El Paso Tx/Santa Teresa NM 400 PM MDT Fri Apr 28 2017 ...CRITICAL FIRE WEATHER CONDITIONS CONTINUE FRIDAY AFTERNOON... ...CRITICAL FIRE WEATHER CONDITIONS ON SATURDAY AFTERNOON... .Dry and windy conditions are expected in the southwestern corner of New Mexico as an upper level trough approaches the region. This will lead to relative humidities between 10 and 15 percent and west winds between 20 to 30 mph accompanied by stronger gusts up to 40 mph. The combinations of these factors will lead to Critical fire weather conditions desert areas mainly east of the Rio Grande. NMZ111-290100- /O.UPG.KEPZ.FW.A.0014.170429T1800Z-170430T0100Z/ /O.NEW.KEPZ.FW.W.0016.170429T1800Z-170430T0100Z/ NEW MEXICO FIRE WEATHER ZONE 111 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ- 400 PM MDT Fri Apr 28 2017 ...RED FLAG WARNING NOW IN EFFECT FROM NOON TO 7 PM MDT SATURDAY FOR STRONG WINDS AND LOW RELATIVE HUMIDITIES FOR FIRE WEATHER ZONE 111... The National Weather Service in El Paso Tx/Santa Teresa has issued a Red Flag Warning, which is in effect from noon to 7 PM MDT Saturday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire weather zone 111. * WIND...West 20 to 30 mph with gusts to 40 mph. * HUMIDITY...10 to 15 percent. * HIGHEST THREAT...Lowland locations south and west and south of a line from Deming to Lordsburg. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ NMZ112-TXZ055-056-290100- /O.CON.KEPZ.FW.W.0015.000000T0000Z-170429T0100Z/ NEW MEXICO FIRE WEATHER ZONE 112 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ- TEXAS FIRE WEATHER ZONE 055 EL PASO COUNTY-TEXAS FIRE WEATHER ZONE 056 HUDSPETH COUNTY- 400 PM MDT Fri Apr 28 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITIES FOR FIRE WEATHER ZONES 055, 056, AND 112... * TIMING...1 PM to 7PM Friday. * AFFECTED AREA...Fire weather zone 112.Fire weather zone 055.Fire weather zone 056. Mainly deserts East of the Rio Grande and South of Interstate 10 in Zone 112. * WIND...West winds 25 to 35 mph with gusts to 45 mph. * HUMIDITY...RH values from 10% to 15%. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Tripoli
2 follow-up statements
342 WWUS84 KEPZ 290144 RFWEPZ URGENT - FIRE WEATHER MESSAGE National Weather Service El Paso Tx/Santa Teresa NM 744 PM MDT Fri Apr 28 2017 ...CRITICAL FIRE WEATHER CONDITIONS ACROSS FAR SOUTHWEST NEW MEXICO ON SATURDAY AFTERNOON... .Dry and windy conditions are expected in the southwestern corner of New Mexico as an upper level trough approaches the region. This will lead to relative humidities between 10 and 15 percent and west winds between 20 to 30 mph accompanied by stronger gusts up to 40 mph. The combinations of these factors will lead to Critical fire weather conditions across far southwest New Mexico. NMZ111-300100- /O.CON.KEPZ.FW.W.0016.170429T1800Z-170430T0100Z/ NEW MEXICO FIRE WEATHER ZONE 111 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ- 744 PM MDT Fri Apr 28 2017 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 7 PM MDT SATURDAY FOR STRONG WINDS AND LOW RELATIVE HUMIDITIES FOR FIRE WEATHER ZONE 111... * AFFECTED AREA...Fire weather zone 111. * WIND...Northwest 20 to 30 mph with gusts to 40 mph. * HUMIDITY...10 to 15 percent. * HIGHEST THREAT...Lowland locations south and west and south of a line from Deming to Lordsburg. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ TRIPOLI
708 WWUS84 KEPZ 291300 RFWEPZ URGENT - FIRE WEATHER MESSAGE National Weather Service El Paso Tx/Santa Teresa NM 700 AM MDT Sat Apr 29 2017 ...CRITICAL FIRE WEATHER CONDITIONS ACROSS FAR SOUTHWEST NEW MEXICO ON SATURDAY AFTERNOON... .Dry and windy conditions are expected in the southwestern corner of New Mexico as an upper low moves east of the region. This will lead to relative humidities between 10 and 15 percent and west to northwest winds between 20 to 30 mph accompanied by stronger gusts up to 40 mph. The combinations of these factors will lead to critical fire weather conditions across far southwest New Mexico. NMZ111-300100- /O.CON.KEPZ.FW.W.0016.170429T1800Z-170430T0100Z/ NEW MEXICO FIRE WEATHER ZONE 111 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ- 700 AM MDT Sat Apr 29 2017 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITIES FOR FIRE WEATHER ZONE 111... * AFFECTED AREA...Fire weather zone 111. * WIND...Northwest 20 to 30 mph with gusts to 40 mph. * HUMIDITY...10 to 15 percent. * HIGHEST THREAT...Lowland locations south and west and south of a line from Deming to Lordsburg. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ 26
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at Apr 28, 3:00 PM MDT, 1 hour earlier.
Area forecast discussion, Apr 28, 3:00 PM MDT, 1 hour before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
300 PM MDT Fri Apr 28 2017
.SYNOPSIS...
Friday's winds, which will continue into the evening hours, bring
big weather changes to the Borderland as they bring a Pacific
storm and cold front to the region overnight. This will mean
chances for isolated showers, especially over the area mountains,
tonight and Saturday. It also means much cooler weather for the
weekend as temperatures drop 15, to nearly 20 degrees, on
Saturday. The storm departs the region Sunday with dry
northwesterly flow returning. The work week ahead will be warmer
and dry with some afternoon breezy conditions.
&&
.DISCUSSION...
Moisture swath ahead of approaching upper low storm system is
keeping high and mid clouds over the forecast area today. Lower
level moisture and dynamics associated with the dropping storm
system is still to our north producing showers across N Central
NM. This entire system will continue to track south out of Utah,
across the Four Corners this evening, and into northern NM
overnight. As the system closes in later today we should see some
instability develop over our northern mountain areas as PVA and
cooling aloft move over. We are expecting scattered shower
development, with high snow levels, over these areas this evening.
The other feature that might be a genesis for precip is a strong
Pacific cold front which will push in from the NW tonight. This
may be a surface-based focus for short-duration light pcpn
(sprinkles) across the lowlands as the boundary passes. It will
also keep the winds up well into the evening as it presses in and
tightens pressure gradients. We're allowing most the area to drop
it's wind advisory at 10 pm...but keeping it breezy beyond. Also
keeping the wind advisory over the zones immediately east of the
Franklins/Organs/San Andres ranges until 3 am due to mountain wave
affect. Overnight...snow levels will drop with the front, but so
will moisture amounts in the environment as drier air fills in
post front. PW's with the front will spike to around 3/4 inch...
and the fall back to around 1/4" by Saturday morning.
Saturday the main storm center passes east over central NM just to
our north. This is when our region will see the best dynamics over
our forecast area, however deficient moisture appears to be a
significant limiting factor for additional PCPN over most of the
region. The focus for PCPN potential will shift E over the SACs
and surrounding area. Winds will continue breezy as high pressure
fills in at the surface. Temperatures will be quite cooler with
fcst h85 temps dropping 10-14C. Thus well below normal temps for
Saturday. Sunday the system will be rapidly departing the region
out into the Central U.S. Plains. Our region will come under deep
dry NW flow. Temperatures will continue cool but begin to
moderate. Winds will finally show a significant drop in ave.
speed.
Monday onward a broad area of high pressure aloft will anchor off
the Western U.S. coast. Monday and Tuesday will be benign with
warming, near seasonal temps, and dry wx/clearer skies/winds light
to marginally breezy.
Wednesday the storm track remain north and east as the ridge to
our west remains in place, but there is a sharp upper impulse that
will carve out over the Rockies and pass to our east. This looks
to miss us as far as PCPN is concerned, but it does serve to push
a backdoor cold front back into the area out of the Plain's
states. This will mean a cool down to back below normal temps.
14-Bird
&&
.AVIATION...Valid 29/00Z-30/00Z...
P6SM SCT080 SCT-BKN100-150 SCT-BKN250 through period. Mainly N of a
SVC-ALM line over the mountains...widely scattered -SHRA BKN040 OVC.
and isold -TSRA with small hail is also possible in these same areas.
Winds W 20g30kts becoming NW-NE 15g25 ts aft 09z. S of this line
SCT060-080 SCT-BKN 100-140 and BKN200-250. WIND 240-270 22G32 KNTS
WITH ISOLD G 45 KTS UNTIL 03Z WITH LOCAL 4SM BLDU S of LSB-ALM line.
Winds becoming WNW 15g25 kts aft 12z. Ocnl mdt turbc ovr and nr mtns
esply east slopes BLO 15k ft msl.
20-Novlan
&&
.FIRE WEATHER...
Expect a mixed bag of weather ahead of a major system coming in
later today and Saturday dropping down from the central Rockies into
New Mexico. Windy and dusty lowlands E of the Rio Grande this
afternoon Critical fire. Critical fire weather condition's are
expected Saturday over the low elevations of the southwest quarter
of New Mexico. Some showers or a thunderstorm are possible over the
mountains. The cold front with this system will move through later
tonight. Some showers may continue over the mountains. Much colder
air will move in by Saturday with daytime highs some 15 to 20
degrees cooler than today. This colder air may eventually produce
some light snow (1-3 inches) in the mountains, mainly above 7000 ft
in the Sacramento Mountains. The storm will clear out Sunday. Temps
will be back to above normal by Monday.
20 Novlan
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 61 65 43 74 / 0 0 0 0
Sierra Blanca 57 64 39 70 / 0 0 0 0
Las Cruces 52 62 39 71 / 0 0 0 0
Alamogordo 52 59 38 68 / 20 30 20 0
Cloudcroft 32 37 25 45 / 50 40 30 0
Truth or Consequences 47 56 37 71 / 20 20 10 0
Silver City 41 55 34 66 / 20 30 0 0
Deming 48 63 37 73 / 0 0 0 0
Lordsburg 48 65 39 74 / 10 0 0 0
West El Paso Metro 60 64 44 73 / 0 0 0 0
Dell City 57 67 37 73 / 0 0 10 0
Fort Hancock 60 69 41 75 / 0 0 0 0
Loma Linda 54 59 39 65 / 0 0 0 0
Fabens 60 67 42 75 / 0 0 0 0
Santa Teresa 56 64 40 73 / 0 0 0 0
White Sands HQ 56 61 41 70 / 0 0 0 0
Jornada Range 47 60 34 71 / 0 0 10 0
Hatch 48 62 37 74 / 0 0 10 0
Columbus 54 66 41 76 / 0 0 0 0
Orogrande 55 62 40 70 / 10 0 0 0
Mayhill 37 46 27 55 / 50 40 30 0
Mescalero 37 45 27 54 / 60 40 30 0
Timberon 38 46 27 53 / 50 40 20 0
Winston 31 51 27 62 / 30 40 20 0
Hillsboro 42 55 34 69 / 20 30 10 0
Spaceport 44 58 33 71 / 10 20 10 0
Lake Roberts 35 54 30 65 / 30 30 10 0
Hurley 41 58 34 68 / 10 10 0 0
Cliff 39 62 36 72 / 20 20 0 0
Mule Creek 39 60 37 70 / 20 20 0 0
Faywood 42 57 35 68 / 10 10 0 0
Animas 48 66 39 76 / 0 0 0 0
Hachita 47 65 37 74 / 0 0 0 0
Antelope Wells 49 66 39 77 / 0 0 0 0
Cloverdale 46 61 38 72 / 0 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Blowing Dust Advisory until 7 PM MDT this evening for NMZ403>407-
411>413-417.
Red Flag Warning until 7 PM MDT this evening for NMZ112.
Wind Advisory until 4 AM MDT Saturday for NMZ413.
Wind Advisory until 9 PM MDT this evening for NMZ401>412-414>417.
Fire Weather Watch from Saturday afternoon through Saturday
evening for NMZ111.
TX...Blowing Dust Advisory until 7 PM MDT this evening for TXZ418>424.
Red Flag Warning until 7 PM MDT this evening for TXZ055-056.
Wind Advisory until 4 AM MDT Saturday for TXZ419.
Wind Advisory until 9 PM MDT this evening for TXZ418-420>424.
&&
14/20Hazardous weather outlook, Apr 28, 4:28 AM MDT, 11 hours 32 minutes before
Hazardous Weather Outlook National Weather Service El Paso Tx/Santa Teresa NM 428 AM MDT Fri Apr 28 2017 NMZ401-404>407-409>413-417-TXZ418>424-291200- Upper Gila River Valley-Southwest Desert/Lower Gila River Valley- Lowlands of the Bootheel-Uplands of the Bootheel- Southwest Desert/Mimbres Basin-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 428 AM MDT Fri Apr 28 2017 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...Today and Tonight. Poor driving conditions this afternoon and evening as strong winds of 25 to 35 mph with gusts of 40 to 50 mph develop, along with blowing dust dropping visibilities occasionally to one mile or less. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Gusty winds of 20 to 30 mph will continue Saturday, resulting in minor driving difficulties. No hazardous weather is expected the remainder of the period. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NMZ402-403-408-414>416-291200- Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Eastern Black Range Foothills- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet- 428 AM MDT Fri Apr 28 2017 This Hazardous Weather Outlook is for portions of south central New Mexico and southwest New Mexico. .DAY ONE...Today and Tonight. Hazardous driving conditions this afternoon and evening as strong winds of 25 to 35 mph with gusts of 40 to 50 mph develop. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Gusty winds of 20 to 30 mph will continue Saturday, resulting in minor driving difficulties. Some light snow is possible over the Sacramento Mountains Saturday night, possibly creating some slick roads. No hazardous weather is expected the remainder of the period. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Hefner
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 9:59 PM MDT | Fire Weather Watch | EPZ | Grant, Hidalgo, Luna | 18 hr |
| Apr 28, 7:07 AM MDT | Red Flag Warning | EPZ | Doña Ana, Lincoln, Otero, Sierra | 12 hr |
Nearby
Red Flag Warnings in New Mexico, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.